Monsanto Roundup Lawsuit

Wednesday, September 22, 2010

How can I stop using Paxil without the side effects?

Image: inlinethumb39.webshots.com


This is a must read, if only for the doctor's reply and the 68 comments that follow. Each day viewers are allowed to ask a CNN doctor a question. The answer, following a viewer's question, below comes from CNNHealth expert doctor Dr. Charles Raison, an associate professor of psychiatry and behavioral sciences at Emory University, and an expert in the mind-body connection for health.

The following was asked by Sharon Reynolds of Tampa, Florida:

I have been taking 10 mg of Paxil for nine years. I would like to get off of it but have heard of the many side effects associated with stopping it. Brain "buzzes" and various other frightening possibilities.

How can I stop Paxil without those side effects? I started taking it after a complete hysterectomy that resulted in extreme anxiety.

Expert answer:

Dear Sharon,

There is good news and bad news about your situation.

The good news is that only about 20 percent of patients who take antidepressants experience these type of withdrawal symptoms when they discontinue the medications, and when experienced, these symptoms are usually mild and resolve in a week or two.

The bad news is that you have two risk factors for experiencing an antidepressant withdrawal syndrome. First you have been on your antidepressant for an extended period. Second, you are taking Paxil (generic paroxetine) which - because of its short "half-life" in the body - is especially notorious for causing withdrawal problems. [1]

There are two very important things you can do to reduce your risk of having the type of symptoms you describe.

First, you should work closely with your health care provider. Second, you should never just stop the medication.

Probably the all-time best way to experience antidepressant withdrawal is to just suddenly stop the medication. Doing this is a shock to the nervous system, which has adjusted its neurotransmitter release based on the presence of the antidepressant.

In the case of medications like Paxil that affect serotonin, we believe most of the withdrawal symptoms are related to a sudden increase in serotonin activity for which body and brain are not prepared. [2]

The first thing a good clinician will do is closely examine whether stopping the Paxil is a good idea in the first place. If you have been on the medication for 10 years and are emotionally stable, it might be the right thing to do.

Even if it makes sense to do this, a good clinician will be carefully watching, not just for withdrawal symptoms, but also for any sign that the psychiatric condition that prompted you to take the medication in the first place isn't coming back. [3]

The most common symptoms of a Paxil withdrawal syndrome are feeling like you have the flu, often in combination with dizziness, sensory disturbances (like the buzzing you describe) and anxiety/agitation.

The trick to lowering your chances of having these symptoms is to reduce the dose of the antidepressant as slowly as possible. For people who are really sensitive it can take months to get off an antidepressant slowly enough to avoid withdrawal symptoms. [4]

But remember that most people can stop an antidepressant cold and won't have symptoms. Whether you would be similarly fortunate or more unlucky is probably not a question you should test out. Rather, I recommend starting to work with your clinician to slowly lower the dose. If you feel fine you might try lowering the dose more rapidly as it feels comfortable.

[1] Early next year sees the start of a Seroxat Group Action go to the High Court in London.The Seroxat Group Action claims which are being led by Hugh James are being pursued under the Consumer Protection Act (CPA) 1987. The CPA provides for a non-fault based liability if the product is found to be defective and to have caused injury as a result. The Claimants allege difficulties in withdrawing from the drug. GlaxoSmithKline are disputing this despite settling similar cases out of court in the United States.

[2] Why are all statements like this based on hypotheses? Surely Glaxo should have carried out withdrawal tests in their clinical trials?

[3] Another classic that, in the main, is believed by doctor's. "It can't be the drug, it must be the illness returning." So, if a patient has been suppressing feelings of depression for 10 years with Seroxat, why, when trying to stop the drug, is the depression still there?

[4] It can take years to taper off Seroxat, some people have tried many times and are resigned to the fact that they will be on Seroxat for the rest of their lives because the withdrawal symptoms are too unbearable. Here is a classic quote from Glaxo spokesperson, Mary Anne Rhyne:

"If ‘discontinuation reactions’ occur in patients stopping [Seroxat], the majority will experience symptoms that are mild to moderate in intensity, and are usually limited to two weeks."

If Glaxo have never carried out any withdrawal studies regarding Seroxat then how does Mary Anne Rhyne come to the conclusion that "...the majority will experience symptoms that are mild to moderate in intensity, and are usually limited to two weeks."


Now go and read the 68 comments left by Seroxat victims, which were prompted by Dr. Charles Raison's reply to Sharon Reynolds. [About 1/5 of the way down the page HERE]




Fid

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING